Theophylline and status epilepticus in children

D. W. Dunn, H. U. Parekh

Research output: Contribution to journalArticle

23 Scopus citations

Abstract

We studied the role of theophylline on outcome of status epilepticus (SE) in children. During a two-year-period, 16 of 114 episodes of SE occurred in children receiving theophylline. At the onset of SE, theophylline blood levels were elevated in 8 episodes, and were therapeutic or subtherapeutic in 8 episodes. In the 8 episodes of SE with elevated theophylline levels, one child died and three suffered permanent new neurologic deficits. In the 8 episodes of SE with normal or low theophylline levels, only one child had a transient deficit. The occurrence of death or disability in 4 of 8 episodes of SE with elevated theophylline was considerably higher than the 23% incidence of death or persistent CNS deficit in the overall series of 114 episodes of SE. We conclude that theophylline, at toxic levels, is a significant factor in increased morbidity. We suspect that the hypoxia from the respiratory disorder for which theophylline was used, and the reduced cerebral blood flow known to occur with theophylline led to a failure to compensate for the increased cerebral metabolic rate of SE, thus increasing the risk of a poor outcome.

Original languageEnglish (US)
Pages (from-to)24-26
Number of pages3
JournalNeuropediatrics
Volume22
Issue number1
DOIs
StatePublished - Jan 1 1991

Keywords

  • status epilepticus
  • theophylline

ASJC Scopus subject areas

  • Clinical Neurology
  • Pediatrics, Perinatology, and Child Health

Fingerprint Dive into the research topics of 'Theophylline and status epilepticus in children'. Together they form a unique fingerprint.

  • Cite this